Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Salt Lake City, UT

June 26, 2001Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 26, 2001, 1:50 PM MDT for Kane County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2001, 1:50 PM MDT (19:50 UTC)
Expired
Jun 26, 2001, 2:30 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:40 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 9:40 AM MDT, 4 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT TUE JUN 26 2001

SYNOPSIS...A VERY MOIST BUT SOMEWHAT STABLE AIR MASS WILL BE OVER
UTAH TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE AREA.  SOME
DRYING WILL BEGIN ON WEDNESDAY BUT ALSO BECOME A LITTLE MORE
UNSTABLE.  SHOWER AND THUNDERSTORM ACTIVITY WILL REACH ITS PEAK
TODAY...THEN DECREASE SOMEWHAT ON WEDNESDAY.

DISCUSSION...OVERALL GAME PLAN LOOKS GOOD.  REMAINS OF THE EJECTING
LOW WILL MOVE NORTHEAST ACROSS OUR FORECAST AREA THROUGH THIS
EVENING AS A FAIRLY STRONG SHORTWAVE.  THE MAIN VORTICITY CENTER
CURRENTLY OVER SOUTHWEST UT FORECAST TO TRACK TOWARD THE UINTA BASIN
BRINGING THE ASSOCIATED COMMA HEAD ACROSS CENTRAL AND NORTHERN UT.
THE MAIN CONCERN WITH IT IS THAT IT MAY TAKE A LITTLE MORE WESTWARD
TRACK THAN THE MODELS INDICATE WHICH HAS BEEN THE PATTERN WITH THE
INITIAL WAVES MOVING OUT.  COLDEST CLOUD TOPS ARE SHIFTING A LITTLE
NORTHWEST RATHER THAN NORTHEAST SO THE BEST DYNAMICS MAY BE GOING TO
TRACK MORE TOWARD NORTHWEST UT.  CLOUDINESS IN THIS AREA WILL BE
WIDESPREAD AND THICK WHICH WILL INHIBIT STRONG CONVECTION SO WE MAY
BE LOOKING MORE AT SCATTERED SHOWERS WITH ONLY A FEW THUNDERSTORMS
OVER THE NORTH.

THE CORE OF THE LOW IS IN NORTHWEST AZ AND WILL PROVIDE INSTABILITY
WITH THE COOLEST TEMPERATURES ALOFT AS IT TRACKS NORTHEAST. ALREADY
A COUPLE OF LIGHTNING STRIKES IN THAT AREA THIS MORNING.  WITH A BIT
OF CLEARING BEHIND THE SHORTWAVE TO THE NORTH THERE WILL BE A LITTLE
INSOLATION TO HELP FIRE ACTIVITY.  WITH PLENTY OF PRECIPITABLE WATER
AVAILABLE SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.  AS THE WIND SPEEDS OVER THE SOUTH BEGIN TO DROP THIS
AFTERNOON IT WILL INCREASE THAT POTENTIAL.

WE WILL UPDATE OUR FLASH FLOOD POTENTIAL TO GO TO HIGH OVER MUCH OF
THE SOUTH FOR THIS AFTERNOON/EVENING AND UPDATE THOSE ZONES TO PUT
LOCALLY HEAVY INTO THE PACKAGE.  WILL PROBABLY ISSUE A SPECIAL
STATEMENT TO INCREASE THE AWARNESS OF THE HEAVY RAIN POTENTIAL.  WE
WILL ALSO UPDATE THE NORTHERN ZONES TO RAISE PROBABILITIES BUT WITH
THE EMPHASIS MORE ON SHOWERS THAN THUNDERSTORMS.

BEYOND THAT THE TRENDS LOOK OK WITH RESIDUAL MOISTURE AND ANOTHER
SHORTWAVE MOVING ACROSS THE AREA WEDNESDAY KEEPING SOME ACTIVITY
GOING.

SLC 552 CDC 532  SANDERS

.SLC...NONE.

In the hours before

Special weather statement, Jun 26, 10:15 AM MDT, 3 hours 35 minutes before
UTZ013-017>021-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT TUE JUN 26 2001

...LOCALLY HEAVY RAIN POSSIBLE OVER SOUTHERN UTAH...

THUNDERSTORMS WILL DEVELOP RAPIDLY OVER SOUTHERN UTAH TODAY.  SOME
OF THE THUNDERSTORM MAY PRODUCE HEAVY RAINFALL. THESE STORMS WILL
INITIALLY BE MOVING TOWARD THE NORTH AT ABOUT 20 MPH.  HOWEVER AS THE
DAY PROGRESSES THE MOVEMENT WILL BECOME MORE NORTHEASTERLY AND SLOW
TO ONLY ABOUT 10 MPH.

THIS SLOW MOVEMENT WILL INCREASE THE POTENTIAL FOR LOCALIZED
FLOODING IN THE NARROW SLOT CANYONS IN SOUTHERN UTAH.  HIKERS MAY
WANT TO POSTPONE TRIPS TO THESE HIGH RISK CANYONS UNTIL WEDNESDAY
WHEN THE THREAT OF FLOODING WILL BE REDUCED.

ANYONE WHO DOES GO HIKING IN NARROW DEEP CANYONS TODAY SHOULD BE
AWARE THAT FLOODING CAN DEVELOP VERY RAPIDLY AND CAN BE THE RESULT OF
STORMS MANY MILES AWAY.  WATCH FOR POSSIBLE ESCAPE ROUTES OR AREAS
THAT MIGHT PROVIDE PROTECTION IN THE EVENT OF FLOODING.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:05 PM MDTSevere Thunderstorm WarningSLCKane45 min
Jun 26, 2:50 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.